North Carolina, 2003

Flash Flooding and Damaging Winds in North Carolina, February 22, 2003

February 22, 2003 · NWS RAH · 15 events in 14 counties and zones

12 thunderstorm wind, 3 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Feb 22, 10:00 AM EST, 1 hour 5 minutes earlier.

Area forecast discussion, Feb 22, 10:00 AM EST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EST SAT FEB 22 2003

UPDATE TO HEADLINE THE TORNADO WATCH AND TWEAK THIS AFTERNOONS
WORDING. REMAINDER UNCHANGED.

.RAH...TORNADO WATCH FOR CENTRAL NORTH CAROLINA THROUGH 400 PM.

MLM
Hazardous weather outlook, Feb 22, 5:23 AM EST, 5 hours 42 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-221220-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
523 AM EST SAT FEB 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS OVER CENTRAL NORTH
CAROLINA TODAY...MAINLY THIS AFTERNOON AND EVENING.
.HAZARDOUS WEATHER DETAILS...
WIDESPREAD SHOWERS ALONG WITH SCATTERED TO NUMEROUS THUNDERSTORMS ARE
EXPECTED TO MOVE ACROSS CENTRAL NORTH CAROLINA TODAY...MAINLY THIS
AFTERNOON AND EVENING. THERE IS A RISK FOR SEVERE THUNDERSTORMS
ACROSS ALL OF CENTRAL NORTH CAROLINA...THE THREAT OF SEVERE
THUNDERSTORMS WILL BE THE GREATEST OVER THE SOUTHERN SECTIONS WHERE
THERE IS A MODERATE RISK...ALONG AND SOUTH OF A LINE FROM
ALBEMARLE...CARTHAGE...SANFORD...LILLINGTON...TO SMITHFIELD TO
ROCKY MOUNT WILSON.
THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING STRAIGHT
LINE WINDS.  THESE WINDS MAY GUSTS AS HIGH AS 55 TO 65 MPH...DOWNING
TREE LIMBS AND POWERLINES AND POSSIBLY SOME PROPERTY DAMAGE.
ADDITIONALLY SOME OF THUNDERSTORMS COULD PRODUCE TORRENTIAL
DOWNPOURS WHICH MAY LEAD TO SOME LOCALIZED AND URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL
NORTH CAROLINA TODAY...POSSIBLY STARTING AS EARLY 11 AM IN THE TRIAD
REGION.  SPOTTERS ARE ENCOURAGED TO REPORT THREATENING WEATHER OF
ANY KIND TO THE NATIONAL WEATHER SERVICE.

RA

In the hours before

Special weather statement, Feb 22, 10:27 AM EST, 38 minutes before
NCZ021-022-038-221700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1027 AM EST SAT FEB 22 2003

...A TORNADO WATCH IS IN EFFECT UNTIL 400 PM...

...VERY HEAVY SHOWERS MAY PRODUCE LOCALIZED FLOODING LATE THIS
MORNING IN THE TRIAD AREA...

THUNDERSTORMS AND VERY HEAVY SHOWERS WILL CONTINUE TO MOVE OVER THE
NORTHWEST PIEDMONT ALONG AND NORTH OF INTERSTATE 85 THROUGH NOON.
THIS INCLUDES THE TRIAD AREA.

RADAR ESTIMATES THAT UP TO AN INCH OF RAIN HAS FALLEN DURING THE
PAST HOUR SOUTHWEST OF HIGH POINT IN THE THOMASVILLE AND LEXINGTON
AREAS. ADDITIONAL RAINFALL WILL RANGE UP TO AN INCH PER HOUR THROUGH
NOON TODAY. FLOODING WILL THUS BE POSSIBLE...ESPECIALLY IN URBAN
AREAS... INCLUDING WINSTON SALEM...GREENSBORO...HIGH POINT...
THOMASVILLE AND LEXINGTON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Feb 22, 11:00 AM EST, 5 minutes before
NCZ007>010-022>026-038>042-073>077-083>086-088-221715-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1100 AM EST SAT FEB 22 2003

...A TORNADO WATCH IS IN EFFECT UNTIL 400 PM...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT 30 MPH AND
AFFECT ASHEBORO...ANSONVILLE...WINSTON SALEM...GREENSBORO...
PITTSBORO...SEAGROVE...AND ROXBORO BY NOON. WINDS GUSTS OF TO 40 MPH
CAN BE EXPECTED WITH THESE THUNDERSTORMS.

VERY HEAVY SHOWERS MAY PRODUCE LOCALIZED FLOODING IN THE TRIAD AREA
AS WELL AS ACROSS FORSYTH AND DAVIDSON COUNTIES. SEVERAL INCHES OF
WATER ARE ALREADY BEING REPORTED ON ROADS ACROSS THE AREA. FLOODING
WILL BE POSSIBLE...ESPECIALLY IN URBAN AREAS... INCLUDING WINSTON
SALEM...GREENSBORO...HIGH POINT... THOMASVILLE AND LEXINGTON.

JO

The radar

The Raleigh/Durham radar (KRAX), 160 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 3 flash flood. Local standard time, as filed.

Thunderstorm Wind, Stanly

When
February 22, 11:05 AM EST
Where
Stanly County, Albemarle
Measured
60 kt (69 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
35.367, -80.217

Numerous trees and power lines were blown down, and a barn was damaged near New London.

Thunderstorm Wind, Montgomery

When
February 22, 11:25 AM EST
Where
Montgomery County, Uwharie
Measured
60 kt (69 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.417, -80.000

Trees were blown down.

Thunderstorm Wind, Randolph

When
February 22, 11:32 AM EST
Where
Randolph County, Asheboro
Measured
70 kt (81 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.700, -79.833

Extensive damage was reported near the intersection of U.S. 64 and N.C. 42 in Asheboro. 73 homes and 16 buisnesses sustained damage. Several buildings had roofs blown back, a steeple was blown off a church, and mobile homes were overturned.

Flash Flood, Davidson

When
February 22, 11:45 AM EST to 1:00 PM EST
Where
Davidson County, Lexington
Reported by
LAW ENFORCEMENT
Coordinates
35.793, -80.213 (the zone’s center; the record gives no point)

Highway 64 was flooded near Lexington.

Flash Flood, Forsyth

When
February 22, 11:45 AM EST to 1:00 PM EST
Where
Forsyth County, Rural Hall
Reported by
LAW ENFORCEMENT
Coordinates
36.131, -80.256 (the zone’s center; the record gives no point)

Residences were flooded.

Thunderstorm Wind, Randolph

When
February 22, 11:48 AM EST
Where
Randolph County, Liberty
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.883, -79.567

Trees were blown down south of highway 49.

Thunderstorm Wind, Alamance

When
February 22, 11:50 AM EST
Where
Alamance County, Saxapahaw
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -79.333

Trees were blown down along highway 87.

Thunderstorm Wind, Chatham

When
February 22, 11:58 AM EST
Where
Chatham County, Siler City
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -79.467

Trees were blown down

Flash Flood, Guilford

When
February 22, 12:00 PM EST to 1:00 PM EST
Where
Guilford County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
36.080, -79.789 (the zone’s center; the record gives no point)

Several roads were flooded in western portions of the county.

Thunderstorm Wind, Orange

When
February 22, 12:10 PM EST
Where
Orange County, Chapel Hill
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.917, -79.067

Numerous trees were blown down, some blocking roads.

Thunderstorm Wind, Durham

When
February 22, 12:15 PM EST
Where
Durham County, Durham
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.017, -78.917

Trees were blown down.

Thunderstorm Wind, Granville

When
February 22, 12:30 PM EST
Where
Granville County, Creedmoor
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.117, -78.683

Trees were blown down.

Thunderstorm Wind, Warren

When
February 22, 1:10 PM EST
Where
Warren County, Littleton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.433, -77.917

Trees were blown down.

Thunderstorm Wind, Nash

When
February 22, 1:50 PM EST
Where
Nash County, Samaria
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.850, -78.183

Large trees were blown down across a road near the Franklin County line.

Thunderstorm Wind, Sampson

When
February 22, 3:15 PM EST
Where
Sampson County, Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
35.000, -78.333

Trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340775, 5340776, 5340777, 5340787, 5340788, 5340778, 5340780, 5340779, 5340789, 5340781, 5340782, 5340783, 5340784, 5340785, 5340786.